I see a 9-year- old girl in my practice who is inattentive and hyperactive at school and at home. A thorough evaluation revealed that she has attention deficit hyperactivity disorder (ADHD). In our last visit I provided her mother with specific parenting advice that has not resolved the behavior issues. I then suggest that we start her child on an ADHD medication, such as Ritalin. The mother hesitates and says, “I don’t really want those medications. I heard that they have really bad side effects.”
In my last blog entry, I talked about how physicians are often too quick to “label” a child with ADHD. However, for those who really do have ADHD, appropriate treatment can dramatically improve the quality of life of a child and his or her family. While parents often worry about the side effects of ADHD medication, the reality is that the impact of untreated ADHD is often much worse than any of the medication side effects. For example, untreated ADHD can result in poor school grades, difficulty making friends, family stress, conflicts with siblings, low quality of life, poor self-esteem and an increased number of accidental injuries (due to carelessness and hyperactivity). During adolescence, children who were never treated for their ADHD symptoms are also more likely to abuse drugs … yikes!
When considering ADHD medications, here are a few of the common questions that come up:
Should ADHD medications be prescribed by a psychiatrist or can your general pediatrician do this?
Unfortunately, there is a huge shortage of child psychiatrists (especially for children on Medicaid) and frankly speaking, there aren’t enough child psychiatrists to treat all of the children with ADHD. Most children with ADHD can be managed by a primary care pediatrician. However, complicated patients (with multiple psychiatric issues or complicated home lives) are better off being managed by child psychiatrists.
Will my child become addicted to these medications?
This is very unlikely, but possible. Some of these medications (stimulants) have the potential to be abused. In some cases, teenagers may give or even sell their medications to friends. One way to avoid this problem is to use non-stimulant medications that have a lower abuse potential.
Do I have to give them to him all the time? Can he take the weekends off?
Many children with ADHD struggle most during school weeks because of the intense focus that is required to succeed. When school is not in session, many pediatricians will agree that “medication holidays” are appropriate. But each case is different and parents need to talk to their child’s doctor before stopping medication.
I know a child who took those medications and it turned him into a zombie!
I have seen this many times! If the medication dosage is too high, the child can become numb to the world and temporarily lose their typical playfulness. They won’t laugh or sing … instead they just sit there quietly. This is NOT what ADHD medications are intended to do. Fortunately, this will last for only a few hours and your child should be completely back to normal by the next day. Speak with your doctor about lowering the dose.
What are the most common side effects?
- Appetite suppression: One way to counteract this is to make sure that your child has a hardy breakfast before taking the medication. Throughout the day make sure that he/she eats high calorie meals and snacks such as peanut butter and full fat dairy products.
- Sleep interruption: Your child may not fall asleep as quickly as you’d like. Try giving the medications as early in the day as possible (so that the medication will wear off sooner). Some medications help ADHD symptoms and have the convenient side effect of causing drowsiness.
- Tics: These are movements (like blinking) or sounds (like throat clearing) that sometimes accompany ADHD. They are involuntary and can increase with stimulant medications.
- Mild belly pain
After starting any ADHD medication your child should be monitored regularly until all side effects have been identified and addressed.
I heard that ADHD medications can cause heart problems. Is that true?
Because stimulant medications may cause slight increases in heart rate and blood pressure, this has been a concern. In fact, stimulant medications carry a warning label about the potential risk of sudden cardiac death. However, a study of 240,000 children recently found that the risk of sudden cardiac death was the same whether or not children took ADHD medications. To be on the safe side, most pediatricians will ask about a family history of heart conditions. They may also recommend an EKG before starting medication.
I know what you’re thinking … Wow, those are a lot of side effects! Is it really worth it? Yes! Remember, untreated ADHD can be harmful to your child. Most of these medication side effects are temporary, predictable and easy to manage.
Do you know anyone who has been on ADHD medications? What was their experience like? Did they have any side effects?
Mario Cruz is is an assistant professor of pediatrics at Drexel University College of Medicine and an academic pediatrician at St. Christopher's Hospital for Children.